Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Reno, NV

August 20, 2004Mineral County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Aug 20, 2004, 2:52 PM PDT for Mineral County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 2:52 PM PDT (21:52 UTC)
Expired
Aug 20, 2004, 3:30 PM PDT
In force
38 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Mineral County, NV

The radar

The Reno radar (KRGX), 180 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 202152
SVRREV
NVC021-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MINERAL COUNTY IN WESTERN NEVADA

* UNTIL 330 PM PDT

* AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL MINERAL COUNTY...OR ABOUT 22 MILES EAST OF BODIE...
  AND ABOUT 10 MILES SOUTH OF HAWTHORNE AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
  RURAL SOUTHERN MINERAL COUNTY AT 310 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3839 11875 3828 11880 3809 11866 3802 11838
      3841 11855

$$

RM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 PM PDT, 17 minutes earlier.

Area forecast discussion, Aug 20, 2:35 PM PDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
235 PM PDT FRI AUG 20 2004

.SHORT TERM...
UPPER LOW OFF CENTRAL CA COAST AND WEAK VORTICITY CENTER OVER
NORTHCENTRAL NV IS DEPICTED WELL ON WATER VAPOR IMAGERY THIS
AFTERNOON. THE OFFSHORE LOW IS MOVING SLOWLY SOUTH-SOUTHWEST WHILE
THE VORT MAX IS MOVING SOUTHEAST. THE MAIN DEFORMATION AXIS BETWEEN
THESE FEATURES WAS EAST-WEST THROUGH THE LAKE TAHOE AREA.
THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE DEFORMATION ALONG A
SURFACE THERMAL TROUGH CURRENTLY OVER THE SIERRA. OTHER
THUNDERSTORMS WERE FORMING OVER NORTHERN WASHOE AND NORTHERN LASSEN
COUNTIES WHERE SOME DYNAMICS WERE BEING GENERATED BY THE NEARBY
VORTICITY MAX. CUMULUS CLOUDS WERE FORMING OVER OTHER PORTIONS OF
THE CWA BUT HAVE NOT PRODUCED LIGHTNING YET.

CHANGES ARE EXPECTED IN THE LARGE SCALE PATTERN OVER THE NEXT FEW
DAYS AS A SERIES OF SHORT WAVES CARVE OUT A TROUGH OVER THE PACIFIC
NORTHWEST. ONE SHORT WAVE PUSHES A COLD FRONT INTO NORTHWEST NV
SUNDAY EVENING WITH GUSTY WINDS PRECEDING THE FRONT IN THE
AFTERNOON. A SECOND SHORT WAVE DEEPENS THE TROUGH MONDAY AND MONDAY
NIGHT WITH BREEZY AND COOLER CONDITIONS EXPECTED ACROSS THE SIERRA
AND WESTERN NV. TEMPERATURES WILL COOL TO READINGS SLIGHTLY BELOW
NORMAL BY MONDAY AND COULD SEVERAL DEGREES LOWER IF THE TROUGH DROPS
FARTHER SOUTH THAN CURRENTLY FORECAST. RC

.LONG TERM...TUESDAY THROUGH FRIDAY...
NOT MUCH CHANGE TO CURRENT EXTENDED FORECAST. TROUGH STILL PROGGED
TO MOVE INTO PACNW WITH THE UKMO SLOWER AND DEEPER WITH THIS FEATURE
TUE AND WED. COLD FRONT PUSHES THROUGH NORTHERN NV TUESDAY AND SAGS
SOUTH TO CENTRAL UT AND SOUTHERN NV WEDNESDAY. THIS WILL CREATE
BREEZY TO WINDY CONDITIONS TUESDAY AND ESPECIALLY WED WITH TIGHT
GRADIENT ACROSS AREA. A FEW SHOWERS MAY BRUSH THE OREGON/NEVADA
BORDER. BY THUR FRONT SINKS FURTHER SOUTH AND WEAKENS WITH SOME
MODERATION IN TEMPERATURES BY FRIDAY. EXPECT TEMPERATURES TO DROP 10
TO 15 DEGREES TUESDAY ACROSS REGION...ESPECIALLY LASSEN AND NORTHERN
WASHOE...FROM THIS WEEKENDS HIGHS WITH SOME MODERATION FRIDAY. JAH

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.CA...NONE.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:55 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon50 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.